Alert archive / New Mexico / Areal Flood Advisories in 2021

Areal Flood Advisory 55, NWS Midland/Odessa, TX

May 31, 2021Lea County, New Mexico

NWS Midland/Odessa, TX issued this areal flood advisory at May 31, 2021, 5:42 AM MDT for Lea County, New Mexico. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 31, 2021, 5:42 AM MDT (11:42 UTC)
Expired
May 31, 2021, 8:45 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood advisory went out at May 31, 5:41 AM MDT, 1 minute earlier.

Area forecast discussion, May 31, 5:41 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
641 AM CDT Mon May 31 2021

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

MVFR ceilings have overspread much of the region this morning,
with brief deterioration to IFR possible within the first couple
hours of the forecast period. A thunderstorm moving east toward
PEQ this morning may possibly impact INK, with erratic gusty
winds, heavy rain, and lightning possible. Another more widespread
round of thunderstorms is possible this afternoon/tonight, however
confidence is currently too low in TS timing/location to include
mention. Ceilings will gradually lift to VFR between 15-17Z at
all but MAF, where low ceilings may persist until 18-20Z this
afternoon. Winds will generally vary between NE/SE when not
impacted by storms or outflow boundaries.

&&

.PREV DISCUSSION... /issued 256 AM CDT Mon May 31 2021/

DISCUSSION...

We are looking at continued chances for severe weather and heavy
rain this Memorial Day.

Weak convection and widespread clouds that occurred across much of
the area yesterday really hampered instability and thus there were
much fewer storms. Currently we see strong storms and very heavy
rain from Gail to Snyder. These storms are likely producing areas
of flash flooding. We have extended the current Flash Flood Watch
into this evening for the northern and eastern Permian Basin.
There is much less confidence further south and we have not see
rain in the Midland/Odessa area for a couple days. This watch
could be expanded south at a later time.

Hi-res models aren't handling current convection very well and
however the morning storms and associated outflow boundaries
evolve will greatly affect what happens this afternoon. If
convection continues across the Permian Basin this morning we may
see very little in the way of storms there this afternoon. We will
have to wait and see. However, further south it appears we will
see quite a bit of heating which should lead to very unstable
conditions. More storms will likely develop across the higher
terrain and move east onto the plains. All modes of severe weather
including large hail, damaging winds, and a few tornadoes are
possible with these storms. Heavy rain continues to be a threat as
well and areas of flash flooding remain a concern. These storms
will likely grow upscale into one or more convective systems as
they move east.

As we head into midweek, upper troughing will remain over the
area with a chance for storms each day. The widespread severe
weather threat will decrease while the heavy rain and flooding
threat continues, especially if we see a lot of rain over the next
24 hours. Temperatures will remain well below normal in this
pattern with highs in the 70's and 80's for much of this week.
Storm chances become more scattered by next weekend as
temperatures warm back to near normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  62  76  62 /  70  50  30  40
Carlsbad                       83  63  81  62 /  60  30  40  40
Dryden                         85  68  83  66 /  40  40  60  50
Fort Stockton                  86  64  79  62 /  60  30  60  50
Guadalupe Pass                 81  57  76  58 /  40  20  40  40
Hobbs                          78  59  77  59 /  80  40  40  40
Marfa                          86  60  81  56 /  40  20  70  40
Midland Intl Airport           78  62  77  62 /  60  40  40  40
Odessa                         79  62  78  62 /  60  40  40  40
Wink                           85  63  81  63 /  60  30  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through this evening for Borden-Dawson-Gaines-
     Glasscock-Howard-Martin-Mitchell-Scurry.

&&

29/84
Hazardous weather outlook, May 31, 2:06 AM MDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
306 AM CDT Mon May 31 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
306 AM CDT Mon May 31 2021 /206 AM MDT Mon May 31 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible once again today into
tonight. Large hail, damaging winds, and heavy rain resulting in
flash flooding are the main concerns. An isolated tornado will also
be possible.

A Flash Flood Watch is in effect for northern and eastern portions of
the Permian Basin until early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms remain possible Tuesday and Wednesday,
with storm chances persisting through the end of the week. The
strongest storms will be capable of producing large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated beginning this afternoon.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 31, 12:31 AM MDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
131 AM CDT Mon May 31 2021

TXZ046>048-310715-
Dawson TX-Scurry TX-Borden TX-
131 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCURRY...BORDEN AND
EASTERN DAWSON COUNTIES UNTIL 215 AM CDT...

At 131 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Gail, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gail, Fluvanna, J B Thomas Reservoir, Hancock, Knapp and Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3254 10109 3259 10189 3296 10186 3297 10101
TIME...MOT...LOC 0631Z 272DEG 25KT 3289 10156

29
Special weather statement, May 31, 1:11 AM MDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
211 AM CDT Mon May 31 2021

TXZ047-048-052-053-310815-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
211 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...NORTHERN MITCHELL...
BORDEN...NORTHERN HOWARD...NORTHEASTERN MARTIN AND SOUTHEASTERN
DAWSON COUNTIES UNTIL 315 AM CDT...

At 211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Lake Alan Henry to 8 miles
south of Fluvanna to 10 miles north of Luther to near Ackerly.
Movement was southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Snyder, Colorado City, Gail, Fluvanna, Colorado City Airport, J B
Thomas Reservoir, Inadale, Luther, Westbrook, Vincent, Hermleigh,
Randalls Corner, Winston Field, Cuthbert, Knapp, Buford, Dunn, Knott,
Ira and Vealmoor.

This includes Interstate 20 between mile markers 193 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3248 10067 3230 10115 3232 10169 3273 10169
      3289 10138 3296 10128 3296 10066 3251 10066
TIME...MOT...LOC 0711Z 305DEG 17KT 3298 10086 3277 10116 3259 10148
3258 10179

29
Special weather statement, May 31, 4:28 AM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
528 AM CDT Mon May 31 2021

TXZ052-053-311115-
Mitchell TX-Howard TX-
528 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL AND EAST CENTRAL
HOWARD COUNTIES UNTIL 615 AM CDT...

At 528 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Coahoma, or 18 miles east of Big Spring, moving east at
35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colorado City, Lake Colorado City, Champion Creek Reservoir, Lake
Colorado City State Park, Westbrook and Buford.

This includes Interstate 20 between mile markers 197 and 221.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3213 10121 3229 10125 3251 10083 3221 10069
TIME...MOT...LOC 1028Z 248DEG 29KT 3224 10115

29
Special weather statement, May 31, 5:30 AM MDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
630 AM CDT Mon May 31 2021

TXZ059-067-274-311215-
Loving TX-Ward TX-Reeves County Plains TX-
630 AM CDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND SOUTHEASTERN LOVING
COUNTIES UNTIL 715 AM CDT...

At 630 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Toyah, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pecos, Mentone, Barstow and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 32 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3134 10391 3160 10396 3190 10342 3143 10324
TIME...MOT...LOC 1130Z 249DEG 28KT 3149 10380

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:40 PM MDTSpecial Weather StatementMAFScurry35 min
May 30, 7:30 PM MDTSpecial Weather StatementMAF45 min
May 30, 8:16 PM MDTSpecial Weather StatementMAFCochran44 min
May 30, 8:50 PM MDTSpecial Weather StatementMAFBorden40 min
May 30, 9:03 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson42 min
May 30, 9:30 PM MDTTornado WarningMAFBorden15 min
May 30, 10:13 PM MDTAreal Flood AdvisoryMAFBorden, Dawson2 hr
May 30, 11:08 PM MDTAreal Flood AdvisoryMAFBorden, Scurry112 min
May 30, 11:46 PM MDTFlash Flood WarningMAFBorden, Dawson3 hr
May 31, 12:31 AM MDTSpecial Weather StatementMAFBorden44 min
May 31, 1:08 AM MDTAreal Flood AdvisoryMAFBorden, Dawson, Scurry3 hr
May 31, 1:11 AM MDTSpecial Weather StatementMAFBorden, Scurry64 min
May 31, 1:24 AM MDTFlash Flood WarningMAFBorden, Scurry3 hr
May 31, 3:09 AM MDTSevere Thunderstorm WarningMAFCulberson51 min
May 31, 4:01 AM MDTSevere Thunderstorm WarningMAFCulberson59 min
May 31, 4:28 AM MDTSpecial Weather StatementMAFMitchell47 min
May 31, 4:52 AM MDTSevere Thunderstorm WarningMAFCulberson, Reeves38 min
May 31, 5:30 AM MDTSpecial Weather StatementMAFLoving45 min
May 31, 6:06 AM MDTSpecial Weather StatementMAFLoving, Winkler39 min
May 31, 6:46 AM MDTSpecial Weather StatementMAFAndrews, Ector, Winkler44 min
May 31, 7:33 AM MDTSpecial Weather StatementMAFEctor42 min
May 31, 7:37 AM MDTSpecial Weather StatementMAFTerrell68 min
May 31, 7:39 AM MDTSpecial Weather StatementMAFLoving51 min
May 31, 8:30 AM MDTSpecial Weather StatementMAFWinkler45 min
May 31, 8:54 AM MDTFlash Flood WarningMAFCulberson2 hr
May 31, 9:20 AM MDTSpecial Weather StatementMAFEctor40 min
May 31, 9:23 AM MDTRiver Flood WarningMAFScurry4 hr
May 31, 9:27 AM MDTFlash Flood WarningMAFBorden, Dawson, Scurry4 hr
May 31, 9:31 AM MDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland59 min
May 31, 9:51 AM MDTFlash Flood WarningMAFEctor, Midland3 hr
May 31, 10:26 AM MDTSevere Thunderstorm WarningMAFAndrews, Ector, Glasscock, Martin, Midland64 min
May 31, 10:51 AM MDTFlash Flood WarningMAFMidland3 hr
May 31, 11:27 AM MDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Mitchell, Scurry3 hr
May 31, 11:36 AM MDTSpecial Weather StatementMAFHoward39 min
May 31, 11:57 AM MDTFlash Flood WarningMAFHoward2 hr
May 31, 1:06 PM MDTSpecial Weather StatementMAFLoving24 min
May 31, 1:24 PM MDTSpecial Weather StatementMAFPecos51 min
May 31, 1:28 PM MDTSpecial Weather StatementMAFLoving32 min
May 31, 1:30 PM MDTSevere Thunderstorm WarningMAFPecos60 min
May 31, 1:44 PM MDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 31, 2:17 PM MDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler58 min
May 31, 2:18 PM MDTSevere Thunderstorm WarningMAFPecos57 min
May 31, 2:21 PM MDTAreal Flood AdvisoryMAFMidland3 hr
May 31, 2:24 PM MDTTornado Warning Tornado observedMAFPecos36 min
May 31, 2:51 PM MDTSevere Thunderstorm WarningMAFPecos54 min
May 31, 2:58 PM MDTTornado Warning Tornado observedMAFPecos32 min
May 31, 3:03 PM MDTSpecial Weather StatementMAFGlasscock27 min
May 31, 3:12 PM MDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler63 min
May 31, 3:19 PM MDTSpecial Weather StatementMAFPecos26 min
May 31, 3:30 PM MDTTornado Warning Tornado observedMAFPecos, Terrell45 min
May 31, 3:36 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell39 min
May 31, 3:54 PM MDTSpecial Weather StatementMAF51 min
May 31, 4:12 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell63 min
May 31, 4:12 PM MDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward63 min
May 31, 4:15 PM MDTTornado Warning Tornado observedMAFPecos, Terrell45 min
May 31, 4:23 PM MDTTornado WarningMAFBrewster, Pecos, Terrell52 min
May 31, 4:42 PM MDTSpecial Weather StatementMAF48 min
May 31, 4:49 PM MDTSpecial Weather StatementMAFCrane26 min
May 31, 4:58 PM MDTSevere Thunderstorm WarningMAFTerrell62 min
May 31, 4:59 PM MDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos, Reeves61 min
May 31, 5:04 PM MDTSpecial Weather StatementMAFCrane41 min
May 31, 5:10 PM MDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 31, 5:11 PM MDTTornado WarningMAFBrewster, Terrell49 min
May 31, 5:40 PM MDTRiver Flood WarningMAFScurry20 hr
May 31, 5:49 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos56 min
May 31, 5:50 PM MDTSevere Thunderstorm WarningMAFPecos, Reeves55 min
May 31, 5:57 PM MDTTornado WarningMAFTerrell33 min
May 30, 6:34 PM MDTSpecial Weather StatementMAFLea41 min
May 30, 6:42 PM MDTAreal Flood AdvisoryMAFLea3 hr
May 30, 7:16 PM MDTSpecial Weather StatementMAFEddy44 min
May 30, 7:25 PM MDTSevere Thunderstorm WarningMAFEddy65 min
May 30, 8:09 PM MDTSpecial Weather StatementMAFEddy51 min
May 31, 7:23 AM MDTSpecial Weather StatementMAFEddy37 min
May 31, 11:41 AM MDTSpecial Weather StatementMAFEddy34 min
May 31, 12:15 PM MDTSevere Thunderstorm WarningMAFEddy, Lea60 min
May 31, 4:50 PM MDTSpecial Weather StatementMAFEddy40 min
May 31, 5:05 PM MDTSevere Thunderstorm WarningMAFEddy25 min

Nearby

Areal Flood Advisories in New Mexico, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.